Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Rapid City, SD

August 26, 2002Bennett County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2002, 11:38 AM MDT for Bennett County, South Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 11:38 AM MDT (17:38 UTC)
Expired
Aug 26, 2002, 12:45 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Bennett County, SD

What was reported inside it

TimeReportWhereRemark
Aug 26, 12:04 PM MDTHail 1Martin, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:30 AM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 26, 10:30 AM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT MON AUG 26 2002

LATEST SFC ANALYSIS PLACES LOW OVER ERN CO WITH INVERTED TROF
EXTENDING N OVER WRN SD. KUDX RADAR INDC SCT TSTMS OVER CENRAL SD
ZONES MAINLY ALONG TROF AXIS. ONLY CLOUDS ON SATELLITE ARE ASSOC
WITH TSTMS.

CURRENT FORECAST ON TRACK. HAVE UPDATED TO FRESHEN WORDING ON
ON-GOING PRECIP. REST OF PACKAGE LOOKS GOOD.

.UNR...NONE
99

In the hours before

Local storm report, Aug 26, 7:01 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 AM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 AM    3 SW ALLEN                SD   .75 INCH HAIL
08/26/02   BENNETT
Special weather statement, Aug 26, 7:04 AM MDT, 4 hours 34 minutes before
SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
704 AM MDT MON AUG 26 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH.

.DISCUSSION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER AND MORE
ORGANIZED STORMS. THE MAIN CONCERN WILL BE LARGE HAIL.

&&

COUNTIES INCLUDED IN THIS OUTLOOK ARE...ZIEBACH...HAAKON...JACKSON...
MELLETTE...TRIPP...SHANNON...TODD...BENNETT...BUTTE...MEADE...
LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND
WESTON.

WCJIN-WYNE

GR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:01 PM MDTSevere Thunderstorm WarningUNRButte59 min
Aug 25, 10:56 PM MDTSevere Thunderstorm WarningUNRHaakon49 min
Aug 26, 12:18 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette42 min
Aug 26, 12:49 AM MDTSevere Thunderstorm WarningUNRMellette56 min
Aug 26, 1:35 AM MDTSevere Thunderstorm WarningUNRTripp55 min
Aug 26, 1:39 AM MDTSevere Thunderstorm WarningUNRMellette66 min
Aug 26, 2:28 AM MDTSevere Thunderstorm WarningUNRTripp47 min
Aug 26, 6:31 AM MDTSevere Thunderstorm WarningUNRBennett59 min
Aug 26, 9:41 AM MDTSevere Thunderstorm WarningUNRHaakon64 min
Aug 26, 11:01 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette59 min
Aug 26, 11:28 AM MDTSevere Thunderstorm WarningUNRPerkins62 min
Aug 26, 12:03 PM MDTSevere Thunderstorm WarningUNRMeade42 min
Aug 26, 12:26 PM MDTSevere Thunderstorm WarningUNRPerkins64 min
Aug 26, 12:40 PM MDTSevere Thunderstorm WarningUNRMeade50 min
Aug 26, 1:27 PM MDTSevere Thunderstorm WarningUNRMeade63 min
Aug 26, 2:20 PM MDTSevere Thunderstorm WarningUNRPennington55 min
Aug 26, 2:25 PM MDTSevere Thunderstorm WarningUNRMeade35 min
Aug 26, 3:12 PM MDTSevere Thunderstorm WarningUNRPennington63 min
Aug 26, 3:42 PM MDTSevere Thunderstorm WarningUNRCuster63 min
Aug 26, 4:18 PM MDTTornado WarningUNRCuster42 min
Aug 26, 4:18 PM MDTTornado WarningUNRCuster42 min
Aug 26, 4:30 PM MDTSevere Thunderstorm WarningUNRFall River60 min
Aug 26, 5:00 PM MDTSevere Thunderstorm WarningUNRCuster45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.